A 65-year-old female with a documented allergy to latex underwent surgery for right-sided Zenker’s diverticulum. Near the conclusion of surgery, a latex Penrose drain was placed in the neck surgical incision. The patient developed generalized urticaria, bronchospasm requiring high airway pressures to achieve adequate ventilation, and hypotension within 5 minutes of placement of the drain. The drain was removed and replaced with a silicone drain. Epinephrine and vasopressors were administered post-operatively and the patient’s symptoms resolved.
A 61-year-old male was admitted for a right total knee replacement under regional anesthesia. The surgeon – unaware that the anesthesiologist had already performed a right femoral nerve block with 20 ml (100mg) of 0.5% racemic bupivacaine for postoperative analgesia – also infiltrated the arthroplasty wound with 200 mg of ropivacaine. The patient was sedated with an infusion of propofol throughout the procedure.
A 55-year-old man undergoing chemotherapy for acute myeloid leukemia was admitted to the hospital with a fever, neutropenia, and thrombocytopenia but physical examination did not reveal a focal site of infection. Blood and urine cultures were obtained, and he was started on IV antibiotics. His fever persisted and the cross-covering physician, following sign-out instructions from the primary team, requested repeat blood cultures but did not evaluate the patient in person.
A 3-month-old male infant, born at 26 weeks’ gestation with a history of bowel resection and anastomosis due to necrotizing enterocolitis, was readmitted for abdominal distension and constipation. He was transferred to the pediatric intensive care unit (PICU) for management of severe sepsis and an urgent exploratory laparotomy was scheduled for suspected obstruction. The PICU team determined that the patient was stable for brief transport from the PICU to the operating room (OR).
A 44-year old man with hypertension and diabetes was admitted with an open wound on the ball of his right foot that could be probed to the bone and evidence of diabetic ketoacidosis. Over the course of the hospitalization, he had ongoing hypokalemia, low magnesium levels, an electrocardiogram showing a prolonged QT interval, ultimately leading to cardiac arrest due to torsades de pointes (an unusual form of ventricular tachycardia that can be fatal if left untreated). The commentary discusses the use of protocol-based management of chronic medical conditions, the inclusion of interprofessio